Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Zeroes of Dirichlet $L$-functions
and irregularities
in the distribution of primes

Authors: Carter Bays and Richard H. Hudson
Journal: Math. Comp. 69 (2000), 861-866
MSC (1991): Primary 11A15, 11M26, 11Y11, 11Y35
Published electronically: March 10, 1999
MathSciNet review: 1651741
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Seven widely spaced regions of integers with $\pi _{4,3} (x) <\pi _{4,1} (x)$ have been discovered using conventional prime sieves. Assuming the generalized Riemann hypothesis, we modify a result of Davenport in a way suggested by the recent work of Rubinstein and Sarnak to prove a theorem which makes it possible to compute the entire distribution of $\pi _{4,3}(x) -\pi _{4,1}(x)$ including the sign change (axis crossing) regions, in time linear in $x,$ using zeroes of $L(s,\chi ), \chi $ the nonprincipal character modulo 4, generously provided to us by Robert Rumely. The accuracy with which the zeroes duplicate the distribution (Figure 1) is very satisfying. The program discovers all known axis crossing regions and finds probable regions up to $10^{1000}$. Our result is applicable to a wide variety of problems in comparative prime number theory. For example, our theorem makes it possible in a few minutes of computer time to compute and plot a characteristic sample of the difference $\text{li} (x)- \pi (x)$ with fine resolution out to and beyond the region in the vicinity of $6.658 \times 10^{370}$ discovered by te Riele. This region will be analyzed elsewhere in conjunction with a proof that there is an earlier sign change in the vicinity of $1.39822 \times 10^{316}$.

References [Enhancements On Off] (What's this?)

  • [1] Carter Bays and Richard H. Hudson, On the fluctuations of Littlewood for primes of the form 4n+1, Math. Comp. vol. 32 (1978), pp. 1-99. MR 57:16174
  • [2] -, Numerical and graphical description of all axis crossing regions for the moduli 4 and 8 which occur before $10^{12},$ Int. J. Math. & Math. Sci. , vol. 2(1979), pp. 111-119. MR 80h:10003
  • [3] -, A new bound for the smallest $x$ with $\pi (x) > \operatorname{li}(x),$ to appear in Math. Comp.
  • [4] -, The segmented sieve of Erastosthenes and primes in arithmetic progressions to $10^{12},$ BIT, vol. 17, (1977), pp. 1-99. MR 56:5405
  • [5] H. Davenport, Multiplicative Number Theory (2nd ed.), Graduate Texts in Mathematics, vol. 74, Springer, Berlin, 1980. MR 82m:10001
  • [6] Richard H. Hudson, The mean behavior of primes in arithmetic progressions, J. Reine Angew. Math., vol. 296 (1977),pp. 80-99. MR 57:255
  • [7] -, Averaging effects on irregularities in the distribution of primes in arithmetic progressions, Math.Comp., vol. 44 (1985), pp. 1-99. MR 86h:11074
  • [8] J. Kaczorowski, Results on the distribution of primes, J. Reine Angew. Math. 446 (1994), 89-113. MR 95f:11070
  • [9] -, On the distribution of primes mod $4$, Analysis 15 (1995), 159-171. MR 96h:11095
  • [10] John Leech, Note on the distribution of prime numbers, J. London Math. Soc., vol. 32 (1957), pp. 1-99. MR 18:642d
  • [11] Karl K. Norton, Upper bounds for k-th power coset representatives modulo n, Acta Arith., vol. 15 (1968/69) pp. 161-179. MR 39:1419
  • [12] Herman te Riele, On the sign change of the difference $\pi (x)- \text{li} (x),$ Math. Comp., vol 48 (1986), pp. 1-99. MR 88a:11135
  • [13] Michael Rubinstein and Peter Sarnak, Chebyshev's Bias, Experimental Mathematics, vol. 3 (1994), pp. 1-99. MR 96d:11099
  • [14] Daniel Shanks, Quadratic residues and the distribution of primes, Math. Comp., vol 13 (1959), pp. 1-99. MR 21:7186

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11A15, 11M26, 11Y11, 11Y35

Retrieve articles in all journals with MSC (1991): 11A15, 11M26, 11Y11, 11Y35

Additional Information

Carter Bays
Affiliation: Department of Computer Science, University of South Carolina, Columbia, South Carolina 29208

Richard H. Hudson
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208

Received by editor(s): March 17, 1997
Received by editor(s) in revised form: April 1, 1998, and July 6, 1998
Published electronically: March 10, 1999
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society